Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 111, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 9, 2018, 7:44 PM CDT for Brown County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 7:44 PM CDT (00:44 UTC)
- Expired
- Jun 9, 2018, 8:07 PM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brown County, KS
The radar
The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2866 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted.
644
WUUS53 KTOP 100044
SVRTOP
KSC013-100130-
/O.NEW.KTOP.SV.W.0111.180610T0044Z-180610T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
744 PM CDT SAT JUN 9 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Brown County in northeastern Kansas...
* Until 830 PM CDT
* At 743 PM CDT, a severe thunderstorm was located near Morrill,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hiawatha, Sabetha, Robinson, Morrill, Reserve and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3976 9534 3987 9579 4000 9579 4000 9534
TIME...MOT...LOC 0043Z 295DEG 16KT 3996 9571
HAIL...1.00IN
WIND...60MPH
$$
Sanders1 follow-up statement
045
WWUS53 KTOP 100107 RRA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
807 PM CDT SAT JUN 9 2018
KSC013-100117-
/O.CAN.KTOP.SV.W.0111.000000T0000Z-180610T0130Z/
Brown-
807 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3976 9534 3987 9579 4000 9579 4000 9534
TIME...MOT...LOC 0106Z 295DEG 16KT 3991 9558
$$
SandersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:30 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 9, 6:30 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 630 PM CDT Sat Jun 9 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 324 PM CDT Sat Jun 9 2018 Short-term forecast should remain mostly dry with HOT conditions being the story. Today, upper flow remains largely anticyclonic over the region with general subsidence in place and effective boundaries remaining to the north of the area as the earlier outflow boundary has effectively modified and mixed out. Cannot rule out an isolated t-storm across the far northeast closer to low level forcing of the old outflow boundary but coverage should remain isolated. Temperatures today have been able to climb into the low 90s already as mixing has tapped into increasing warm layer temps aloft which were around 20C per 12Z KTOP RAOB sounding. Heat index values this afternoon should top out around 102F. Aside from a small chance of an outflow boundary essentially "back- dooring" into the region overnight, it appears any chance of precip is too low to mention at this time as overnight MCS is progged to stay well north of the area. In fact, only one member of the short- term hi-res solutions suggest showers or a storm could develop overnight into far northeastern Kansas. For Sunday, the heat should persist as southerly flow increases and deeper mixing takes place with slightly higher H85 temps in place. With mid 60s dewpoints still in place, heat index values will still be in the 98-104F range being just a bit higher than today but still shy of widespread advisory levels. .LONG TERM...(Sunday night through Saturday) Issued at 324 PM CDT Sat Jun 9 2018 Most recent suite of guidance suggest that the next upper wave that will move into the Plains Monday will a cold front into the region by late day into Monday night. The forcing associated with the wave will be weak as the area resides on the southern periphery of the westerlies. Sct t-storms should occur in the proximity of the front Monday night but coverage is uncertain and svr chcs appear modest at this point. The area will reside in the vicinity of a low level boundary Tues into Weds that will act as a warm front. It appears that upslope flow may act as a trigger Tuesday into Tuesday night with at least some chcs for a complex of storms to move across some part of central KS Tues night with better signals for another round of storms Weds into Weds night. 500mb flow is fcst to be 30-50kts atop a low level veering wind profile so it would appear that at least some risk for severe storms does exist on Weds across the area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 630 PM CDT Sat Jun 9 2018 VFR conditions are expected through the period. TSRA is expected to remain to the northeast of TOP and FOE this evening. LLWS is expected from 07Z-13Z with the increase of the low level jet. Winds south 10 to 14 kts through the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Omitt AVIATION...53
Hazardous weather outlook, Jun 9, 3:43 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 343 PM CDT Sat Jun 9 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-102045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 343 PM CDT Sat Jun 9 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a small chance for thunderstorms this afternoon and evening in far northeast Kansas. Organized severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There are multiple chances for thunderstorms next week. Strong to severe storms are possible late Monday afternoon and evening as a front moves across Kansas. Strong winds and hail would be the main hazards with this activity. There is another chance for t-storms mainly Wednesday afternoon and evening when severe weather may also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 36 min |
| Jun 9, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 16 min |
| Jun 9, 8:05 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 2 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.